What If I Accidentally Gave My Dog A Double Dose Of Apoquel?

(Last Updated On: July 20, 2022)

When your dog has an overdose of Heartgard or human supplements such as melatonin there’s a significant level of security that can help to ensure that your dog is safe.

What if, one day in the midst of your confusion, you realize, “Oh no! I’ve given my dog two doses of Apoquel!”

What’s the next thing that could happen?

The good news is that regardless of whether you offered your pet an extra double (or even three) dosage of the medication Apoquel typically will not cause any major issues, other than GI symptoms, such as vomiting and diarrhea.

In rare instances there could be more serious adverse reactions, however, they are usually due to an interaction between Apoquel and any pre-existing condition or environmental influences.

If your dog has taken too much on Apoquel and is suffering from an overdose, it’s recommended to feed it a simple diet for a few days in order to allow its stomach to heal. Also, you can contact your veterinarian to determine if any treatment is needed for your pet. In certain cases, vomiting can be caused by hydrogen peroxide.

For the vast majority of dogs that are able to take a double dose Apoquel is not likely to cause serious, long-term problems.

What Is Apoquel?

Image Credit: Pinterest

Apoquel is a drug that relieves itching dogs who suffer from atopic or allergic dermatitis. Oclacitinib, the active ingredient works by blocking the mechanism that causes the allergic reaction that triggers itching and inflammation.

The medication usually begins to take effect after 12 hours. The majority of dogs experience improvements in the condition of their skin within those first days following treatment.

Although it is effective in reducing itching, however, some have noticed that a long time can reduce the effectiveness of Apoquel.

A common dosage of Apoquel in pets is 0.18-0.27 milligrams per pound weight is 0.4-0.6 milligrams for every kilogram of body weight. Apoquel is usually administered daily for the first 14 days. It is then given daily doses after 14 days.

I Accidentally Gave My Dog Too Much Apoquel… What’s Going To Happen?

Image Credit: Pinterest

While your dog might have consumed over the suggested dosage, however, it’s very rare for something significant to happen. In certain cases, it is possible that nothing will happen even!

The most commonly reported complication that may result from taking Apoquel is that it can cause vomiting. Apoquel can be GI problems like diarrhea and vomiting.

However, some breeds tend to experience negative side consequences. Giving your dog Apoquel could be a problem especially if your dog is younger than one year old or already suffers from liver disease.

Apoquel can cause an increase in the likelihood of infection since it can suppress your dog’s immune system.

Furthermore, the effects of Apoquel have not been investigated on pregnant, young breeders or nursing dogs. Therefore, it is recommended to not giving your pet Apoquel in the event that they have any of the above requirements.

While Apoquel has been proven to be safe in conjunction with other medications, including corticosteroids and dewormers, it is recommended to talk with your veterinarian first before taking any medication when you gave Apoquel along with other medications.

Side Effects 

Some dogs may display zero side effects following Apoquel ingestion.

If there are any side effects they are usually stomach related. This could be:

  1. Loss of Appetite
  2. Diarrhea
  3. Vomiting
  4. Lethargy

The symptoms are usually temporary and your dog is expected to get back to normal in about 48 hours if you feed Apoquel just one time or in very small amounts.

In other instances, some dogs are more sensitive to Apoqueland could result in adverse effects like:

  • Thirst
  • Anorexia
  • Bone Marrow Suppression
  • In rare instances your dog could become:
  • Fever
  • Manic Episodes
  • Neoplasia (Uncontrolled Tissue Growth)
  • Cystitis (Bladder Inflammation)
  • Ear Infection
  • Pneumonia (Respiratory Infection)
  • Skin Disorders like Pyoderma (Bacterial Skin Infection) or Demodicosis (Red Mange)

The rare cases were discovered in a research study only following an ongoing intake of Apoquel at substantially higher doses than is typically advised.

Overdose Symptoms

There aren’t any specific signs that indicate An Apoquel-related overdose. In certain situations your dog might be more ill-tempered, suffering from nausea, vomiting, and diarrhea.

An overdose of Apoquel isn’t likely to cause any major issues but it is an excellent idea to call your veterinarian to determine whether any medical care will be necessary.

If your pet took a massive dose of Apoquel It is extremely uncommon for it to turn deadly.

What Should I Do If I Gave My Dog Too Much Apoquel?

 

If your dog consumed multiple Doses of Apoquel your main obligation now is to watch over it over the next couple of hours or for the next few hours or.

Contact your veterinarian to ensure your safety in case you feel anxious, however, nothing that is serious is likely to develop other than stomach issues.

To be safe As a precautionary measure, the best option is to feed your dog a simple diet that includes foods like white rice and skinless chicken for the next couple of days. This will aid in settling their stomach and minimize the impact of digestive problems.

In certain instances, you might be advised by your veterinarian to induce vomiting when your dog’s diet is three times the dosage recommended by Apoquel.

If you plan to attempt to make your dog vomit yourself it is possible to do this by putting half a tablespoon of hydrogen peroxide at 3% along with bread, ice cream or directly into the dog’s mouth.

Once it has swallowed the solution, get your pet to walk to ensure it can ensure that hydrogen peroxide goes to do its work.

If your dog doesn’t vomit after 10 minutes, you can give a second dose.

If your dog is unable to vomit following your second dosage, call your veterinarian for more information and recommendations.

Related Article:

Why My Dog Won’t Stop Licking The Floor And Coughing?

In Summary

Even if you have accidentally given your pet a double dose of Apoquel there isn’t anything bad likely to occur.

Apoquel may cause stomach problems such as diarrhea or vomiting. It is however unlikely to cause fatal problems.

If your dog is suffering from an overdose on Apoquel give him a simple diet of food such as white rice or lean boiled chicken. In addition, you might receive advice from your veterinarian for vomiting.

In these situations, your dog might exhibit symptoms like cough, fever, or skin infections.

If the two doses of Apoquel were an isolated incident, then there’s absolutely nothing to be concerned about!

Leave a Comment

Your email address will not be published. Required fields are marked *